Mississippi, 2004

Tornadoes and Hail in Mississippi, April 29, 2004

April 29, 2004 · NWS JAN · 29 events in 16 counties and zones

18 hail, 9 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 29, 2:45 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 29, 2:45 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT THU APR 29 2004

.SHORT TERM...
LOOKING AT AN ACTIVE EVENING ACROSS THE CWA THIS EVENING. A STRONG
AND COMPACT DISTURBANCE DRIFTING NORTHEAST ACROSS THE NORTHERN END
OF THE LOWER MISSISSIPPI VALLEY WILL WORK WITH MODERATE INSTABILITY
(500-1500 ML CAPE) IN PLACE TO INSTIGATE SCATTERED SEVERE
THUNDERSTORMS. DEEP LAYER SHEAR OF AROUND 40 KTS WILL BE JUST ENOUGH
TO GET SOME OF THE STORMS ROTATING WHILE BACKED SURFACE FLOW IN THE
DELTA AROUND A DEVELOPING LOW WILL BRING A RISK FOR ISOLATED
TORNADOES WITH ANY SUPERCELLS. THE MAIN RISK WITH OTHER SEVERE
STORMS IN THE REGION WILL BE HAIL UP TO GOLFBALL SIZE AND WINDS UP
TO 60 MPH. EXPECTING STORMS TO BEGIN TO LOSE INTENSITY BY 700 OR 800
PM AS SURFACE BASED INSTABILITY WANES. HOWEVER...A STRONG LOW LEVEL
WARM ADVECTION REGIME IN PLACE SHOULD PROVIDE ENOUGH LIFT AND FUEL
TO ENSURE ALL THE CONVECTION DOES NOT RAPIDLY FALL APART AFTER
SUNSET. OVERNIGHT MOST OF THE PRECIPITATION SHOULD MIGRATE TO THE
NORTHEAST OF THE FORECAST AREA AND RIGHT NOW WE HAVE LITTLE
CONFIDENCE IN THE LIKELIHOOD OF MCS FORMATION NEARBY DUE TO LACK OF
BOUNDARIES.

THE STRONG 850 MB THETAE ADVECTION REGIME SHOULD REMAIN OVER THE
REGION TOMORROW WHILE DEWPOINTS CREEPING INTO THE MID AND UPPER 60S
WILL PROVIDE AT LEAST MODERATE INSTABILITY (1000-2000 MU CAPE) TO
ALL AREAS BY MIDDAY. ATMOSPHERIC WIND FIELDS WILL BE LESS THAN TODAY
HOWEVER...AND ARE EXPECTED TO BE LOW ENOUGH TO KEEP THE THREAT OF
ANY SUPERCELLS TO A MINIMUM. INTENSE MULTICELL STORMS WILL STILL BE
POSSIBLE THOUGH SO GUSTY WINDS AND AT LEAST SMALL HAIL CANNOT BE
RULED OUT. THE LACK OF ANY CONFIDENCE IN FORECASTING THE LOCATION OF
ANY SURFACE BOUNDARIES OVER THE CWA TOMORROW MAKES IT HARD TO PIN
POINT THE MOST LIKELY AREAS FOR SCATTERED STORM DEVELOPMENT...SO I
WENT 50 POPS SOUTH TO 40 NORTH BASED ON WAA FOCUSING.

FOR THIS WEEKEND...MODELS CONTINUE TO SLOW THE PASSAGE OF A COLD
FRONT THROUGH THE FORECAST AREA THIS WEEKEND. CURRENT THINKING HAS
THE BOUNDARY APPROACHING THE DELTA SATURDAY AFTERNOON AND I UPPED
POPS TO CATEGORICAL (80%) IN THIS AREA AT THIS TIME. FRONT SHOULD
MOVE SLOWLY ACROSS THE REGION OVERNIGHT...HANGING UP JUST EAST OF
SOUTHEAST MS FOR SUNDAY AS THE UPPER TROUGH DRIVING THE BOUNDARY
HANGS UP AND WAITS FOR GATHERING ENERGY TO DROP INTO THE BASE OF THE
DIGGING FEATURE. IT SEEMS THE BEST MID AND UPPER LEVEL SUPPORT
OFFERED BY THE TROUGH ALOFT WILL LAG BEHIND THE FRONTAL
PASSAGE...POSSIBLY LIMITING THE RISK OF MORE SEVERE STORMS. BUT EVEN
GIVEN THIS...THE MOISTURE AVAILABLE (1.8 PW/S) AND LOW LEVEL
MOISTURE TRANSPORT AHEAD OF THE FRONT WILL GENERATE A LOCALLY HEAVY
RAIN POTENTIAL. CLOUDS WILL NOT BE QUICK TO CLEAR THE AREA SUNDAY
INTO AT LEAST MIDDAY MONDAY AS AN ABNORMALLY DEEP UPPER TROUGH
CROSSES THE LOWER MISSISSIPPI VALLEY. RAIN CHANCES WERE KEPT IN THE
EAST FOR SUNDAY AND THEN TAPERED OFF FROM THE WEST THROUGH SUNDAY
NIGHT.

.LONG TERM...
DRY PATTERN BEGINNING SUNDAY NIGHT AS THE THE FRONTAL SYSTEMS SHIFTS
TO THE EAST. SOME OF THE ENSEMBLES AND THE UK MET INDICATE AN UPPER
LOW OVER THE SOUTHEAST INTO MID WEEK...BUT WILL DISCOUNT THAT AS
MOST OF THEM INDICATE THAT THIS FEATURE WILL MOVE OFF TO THE
NORTHEAST. EXPECT A BROAD AREA OF U/L RIDGING OVER THE MIDWEST BY
MIDWEEK. THE SURFACE HIGH WILL MOVE FROM THE PLAINS TO THE EAST
COAST LATE IN THE WEEK ALLOWING A COOLER DRY NORTHERLY FLOW EARLY IN
THE WEEK TO A MORE SOUTHERLY AND WARMER MOIST FLOW BY THE END OF THE
WEEK.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...TORNADO WATCH UNTIL 700 PM FOR MSC
     039-041-045-047-059-109-111-131.
LA...TORNADO WATCH UNTIL 700 PM FOR ALL.
AR...TORNADO WATCH UNTIL 700 PM FOR ALL.

&&

BRYANT/BYRD
Hazardous weather outlook, Apr 29, 1:37 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT THU APR 29 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301919-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
237 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
A TORNADO WATCH IS IN EFFECT THROUGH 7 PM FOR AREAS WEST OF A
LINE THAT STRETCHES FROM GRENADA COUNTY TO CONCORDIA PARISH.

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING. SOME OF THE STRONGER STORMS...WEST
OF A LINE THAT STRETCHES FROM GRENADA COUNTY TO CONCORDIA PARISH
WILL BE CAPABLE OF BECOMING SEVERE WITH THE MAIN CONCERN BEING
TORNADOS...WINDS AND HAIL.

A STRONG DISTURBANCE MOVING INTO SOUTHERN ARKANSAS...COUPLED WITH
SIGNIFICANT DEEP LAYER SHEAR AND INSTABILITY WILL ALLOW FOR
ISOLATED SUPERCELLS TO DEVELOP IN THE AREAS WEST OF THE LINE
MENTIONED ABOVE. BY LATE EVENING...THE STRONG TO SEVERE
CONVECTIVE ACTIVITY SHOULD DIMINISH CONSIDERABLY AS THE SHEAR
WEAKENS AND AS INSTABILITY IS LOST.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
EXPECT THE THUNDERSTORMS TO REDEVELOP AGAIN ON FRIDAY...MAINLY
OVER AREAS SOUTH OF INTERSTATE 20...AS ANOTHER STRONG MIDDLE
LEVEL DISTURBANCE MOVES THROUGH THE REGION. THE MAIN CONCERN WITH
FRIDAYS STORMS WILL BE FOR WINDS AND HEAVY RAIN THAT COULD RAISE
SOME FLOODING CONCERNS. AT THIS TIME...ANTICIPATE ONLY A SMALL
CHANCE FOR SEVERE THUNDERSTORM ACTIVITY.

ON SATURDAY AFTERNOON...A STRONG COLD FRONT WILL BEGINING TO MOVE
THROUGH THE AREA. SEVERE THUNDERSTORM ACTIVITY IS EXPECTED INTO
THE LATE EVENING HOURS AS A SQUALL LINE...LOCATED ALONG THE
FRONTAL BOUNDARY MOVES THROUGH. THE MAIN CONCERN WITH THE PASSAGE
OF THIS SYSTEM WILL BE WINDS AND HAIL.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NEEDED THIS EVENING AND MAY BE	SATURDAY
AFTERNOON AND EVENING...OTHERWISE NO ACTIVATION IS EXPECTED
THROUGH 6 PM THURSDAY MAY 6TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

18 hail, 9 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Issaquena

When
April 29, 4:15 PM CST
Where
Issaquena County, Mayersville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.483, -88.933

Hail, Bolivar

When
April 29, 4:28 PM CST to 4:30 PM CST
Where
Bolivar County, Beulah
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -88.867

Thunderstorm Wind, Sharkey

When
April 29, 4:35 PM CST to 4:37 PM CST
Where
Sharkey County, Anguilla
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
32.850, -90.417

A large portion of a church roof was blown off.

Hail, Humphreys

When
April 29, 5:03 PM CST
Where
Humphreys County, 5 mi S of Midnight
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -90.133

Hail, Marion

When
April 29, 5:59 PM CST to 6:01 PM CST
Where
Marion County, 1 mi W of Kokomo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.617, -89.967

Thunderstorm Wind, Holmes

When
April 29, 6:00 PM CST to 6:10 PM CST
Where
Holmes County, 3 mi W of Lexington
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
32.133, -90.133

A few power lines were blown down along with numerous large limbs.

Thunderstorm Wind, Warren

When
April 29, 6:10 PM CST to 6:11 PM CST
Where
Warren County, 4 mi E of Redwood
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.100, -90.067

A few trees were blown down around the Oak Ridge community.

Hail, Warren

When
April 29, 6:10 PM CST to 6:13 PM CST
Where
Warren County, 6 mi S of Vicksburg
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.133, -89.850

Hail, Warren

When
April 29, 6:35 PM CST to 6:40 PM CST
Where
Warren County, 8 mi SSE of Vicksburg
Measured
1.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.900, -91.067

Golf ball to nickel sized hail was reported for several minutes.

Hail, Claiborne

When
April 29, 6:40 PM CST
Where
Claiborne County, Reganton
Measured
1.5 in hail
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
33.800, -91.000

Tornado, Claiborne

When
April 29, 6:43 PM CST to 6:44 PM CST
Where
Claiborne County, 2 mi SW of Reganton
Rating
F0
Path length
0.3 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
32.967, -90.817

This weak tornado briefly touched down southwest of Reganton and downed and snapped a number of trees.

Hail, Humphreys

When
April 29, 6:45 PM CST
Where
Humphreys County, Midnight
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.983, -90.583

Tornado, Yazoo

When
April 29, 6:55 PM CST to 6:56 PM CST
Where
Yazoo County, 2 mi N of Yazoo City
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -90.017

This brief tornado touched down in an open field and caused no damage.

Hail, Warren

When
April 29, 7:00 PM CST
Where
Warren County, 8 mi S of Vicksburg
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.117, -90.100

Thunderstorm Wind, Warren

When
April 29, 7:02 PM CST to 7:05 PM CST
Where
Warren County, 9 mi S of Vicksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.483, -90.750

A few trees were blown down.

Hail, Hinds

When
April 29, 7:11 PM CST to 7:13 PM CST
Where
Hinds County, 2 mi E of Terry
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.267, -90.883

Thunderstorm Wind, Hinds

When
April 29, 7:11 PM CST to 7:13 PM CST
Where
Hinds County, 3 mi N of Utica
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
32.250, -90.833

A few trees and power lines were blown down.

Thunderstorm Wind, Jasper

When
April 29, 7:13 PM CST to 7:14 PM CST
Where
Jasper County, Louin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -90.750

Hail, Attala

When
April 29, 7:16 PM CST
Where
Attala County, Hesterville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -90.767

Hail, Newton

When
April 29, 7:18 PM CST to 7:30 PM CST
Where
Newton County, 1 mi S of Hickory
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -90.583

Hail, Hinds

When
April 29, 7:25 PM CST to 7:55 PM CST
Where
Hinds County, Utica
Measured
2 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
32.883, -90.417

Large, 1.5 to 2 inch diameter, hail fell along a swath from Utica to Byram as a supercell thunderstorm moved east across southern Hinds county.

Hail, Newton

When
April 29, 7:30 PM CST to 7:33 PM CST
Where
Newton County, Duffee
Measured
1.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.233, -90.883

Hail, Lauderdale

When
April 29, 7:34 PM CST to 7:36 PM CST
Where
Lauderdale County, 3 mi SSW of Collinsville
Measured
1 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.217, -90.883

Thunderstorm Wind, Yazoo

When
April 29, 7:35 PM CST to 7:40 PM CST
Where
Yazoo County, Yazoo City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.100, -90.267

A few trees were blown down along with minor damage to a building.

Hail, Rankin

When
April 29, 8:35 PM CST to 8:38 PM CST
Where
Rankin County, Florence
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.167, -90.617

Thunderstorm Wind, Madison

When
April 29, 9:00 PM CST to 9:02 PM CST
Where
Madison County, 4 mi E of Canton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.083, -89.233

Two trees were blown down.

Hail, Rankin

When
April 29, 9:01 PM CST
Where
Rankin County, 1 mi S of Florence
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.167, -89.667

Thunderstorm Wind, Rankin

When
April 29, 9:05 PM CST to 9:20 PM CST
Where
Rankin County, 5 mi SE of Florence
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
32.300, -89.017

Numerous trees were blown down along with a few power lines. Tree debris was thrown across highway 49 near the Dixie Road intersection. Most of the tree damage occurred at the entrance to the Plantation Shores subdivison.

Hail, Rankin

When
April 29, 9:26 PM CST
Where
Rankin County, 5 mi NW of Puckett
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.117, -90.617

Quarter sized hail fell near the town of Cato.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyThe tornado archive for Mississippi, 2004Warnings in Mississippi, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392569, 5392570, 5392571, 5392572, 5392573, 5392574, 5392575, 5392576, 5392577, 5392578, 5392579, 5392580, 5392581, 5392582, 5392583, 5392584, 5392585, 5392586, 5392587, 5392588, 5392589, 5393370, 5393371, 5393372, 5393373, 5393374, 5393375, 5393376, 5393377.